Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On Lehmer's method for finding the zeros of a polynomial

Author: G. W. Stewart
Journal: Math. Comp. 23 (1969), 829-835
MSC: Primary 65.50
Corrigendum: Math. Comp. 25 (1971), 203.
Corrigendum: Math. Comp. 25 (1971), 203.
MathSciNet review: 0266425
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Lehmer's method for finding a zero of a polynomial is a procedure for searching the complex plane in such a way that a zero is isolated in a sequence of disks of decreasing radii. In this paper modifications of the method that improve its stability are given. The convergence of the method and the use of the resulting approximate zero to deflate the polynomial are discussed.

References [Enhancements On Off] (What's this?)

  • [1] Duane A. Adams, A stopping criterion for polynomial root finding, Comm. ACM 10 (1967), 655–658. MR 0240969,
  • [2] B. W. Boehm, Review No. 14,748 of Adams' ``A stopping criterion for polynomial root finding,'' Comput. Rev., v. 9, 1968, pp. 395-396.
  • [3] A. Cohn, Über die Anzahl der Wurzeln einer algebraischen Gleichung in einem Kreise, Math. Z. 14 (1922), no. 1, 110–148 (German). MR 1544543,
  • [4] D. H. Lehmer, ``A machine method for solving polynomial equations,'' J. Assoc. Comput. Mach., v. 8, 1961, pp. 151-162.
  • [5] J. Schur, ``Über algebraische Gleichungen, die nur Wurzeln mit negativen Realteilen besitzen,'' Z. Angew. Math. Mech., v. 1, 1920, pp. 307-311.
  • [6] G. W. Stewart III, Some Topics in Numerical Analysis, Oak Ridge National Laboratory Report ORNL-4303, Sept. 1968.
  • [7] J. H. Wilkinson, Rounding errors in algebraic processes, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1963. MR 0161456
  • [8] J. H. Wilkinson, The algebraic eigenvalue problem, Clarendon Press, Oxford, 1965. MR 0184422

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.50

Retrieve articles in all journals with MSC: 65.50

Additional Information

Article copyright: © Copyright 1969 American Mathematical Society